Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 35, NWS Elko, NV

September 12, 2013Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 12, 2013, 2:07 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2013, 2:07 PM PDT (21:07 UTC)
Expired
Sep 12, 2013, 5:00 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WGUS55 KLKN 122107
FFWLKN
NVC007-130000-
/O.NEW.KLKN.FF.W.0035.130912T2107Z-130913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
207 PM PDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 500 PM PDT

* AT 205 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...CHICKEN CREEK SUMMIT AND WILSON
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4175 11647 4167 11598 4134 11595 4132 11632

$$

DD
1 follow-up statement
571 
WGUS75 KLKN 122352
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
452 PM PDT THU SEP 12 2013

NVC007-130001-
/O.EXP.KLKN.FF.W.0035.000000T0000Z-130913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
452 PM PDT THU SEP 12 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR WEST CENTRAL
ELKO COUNTY...

LIGHT TO MODERATE RAIN WILL CONTINUE OVER THE REGION OVER THE NEXT 
THREE HOURS...BUT NO MAJOR FLOODING IS EXPECTED AT THIS TIME.  

&&

LAT...LON 4175 11647 4167 11598 4134 11595 4132 11632

$$

DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:34 PM PDT, 33 minutes earlier.

Area forecast discussion, Sep 12, 1:34 PM PDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
134 PM PDT THU SEP 12 2013

.SYNOPSIS...LOW PRESSURE COMBINED WITH A MOIST AIR MASS WILL BRING
WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS TO THE
AREA THROUGH FRIDAY NIGHT. LOCALLY HEAVY RAIN IS LIKELY...WITH FLASH FLOODING
POSSIBLE. WARMER AND DRIER WEATHER IS EXPECTED OVER THE WEEKEND.
STARTING MONDAY...BREEZY AND DRY IS ANTICIPATED DURING THE UPCOMING WEEK.

&&

.UPDATE...EXPANDED FLASH FLOOD WATCH TO INCLUDE NORTHERN ELKO
COUNTY /ZONE 031/ THAT WILL START IMMEDIATELY AND GO THROUGH
FRIDAY EVENING. SHOWERS AND THUNDERSTORMS ARE WIDESPREAD ACROSS
NORTHERN ELKO COUNTY CURRENTLY, AND MODEL GUIDANCE SHOWS THE MOIST
LOW PRESSURE SYSTEM TRACKING OVER ELKO COUNTY THROUGH FRIDAY FOR
MORE HEAVY RAIN POTENTIAL. NO OTHER CHANGES AT THIS TIME.  BAT

&&

.PREV DISCUSSION... /ISSUED AT 312 AM /

SYNOPSIS...LOW PRESSURE COMBINED WITH A MOIST AIR MASS WILL BRING
WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS TO THE
AREA THROUGH FRIDAY NIGHT. LOCALLY HEAVY RAIN IS LIKELY...WITH FLASH FLOODING
POSSIBLE. WARMER AND DRIER WEATHER IS EXPECTED OVER THE WEEKEND.
STARTING MONDAY...BREEZY AND DRY IS ANTICIPATED DURING THE UPCOMING WEEK.

SHORT TERM...TODAY THROUGH FRIDAY. RADAR THIS MORNING HAS BEEN
ACTIVE IN THE EAST...WITH ECHOS MAINLY OVER SOUTHWEST ELKO COUNTY.
LIGHT TO MODERATE RAIN...WITH A LIGHTNING STRIKE OR TWO...IS SEEN
IN THIS AREA. THE AREA OF SHOWERS AND THUNDERSTORMS IS MOVING WEST
AND SOUTH. WHITE PINE COUNTY COULD ALSO BE GETTING LIGHT
RAIN...BUT RADAR BEAM IS OVERSHOOTING.

AN UPPER LEVEL LOW SPINNING OVER THE AREA HAS BEEN RESPONSIBLE FOR
THE RAIN AND THUNDERSTORMS. SOME LOCATIONS IN WHITE PINE COUNTY
HAVE REPORTED VERY ROBUST AMOUNTS OF ONE HALF TO ONE INCH OF
RAINFALL OVER THE PAST DAY. THE UPPER LEVEL SYSTEM WITH A VERY
MOIST AIR MASS WILL CONTINUE TO PROVIDE THE AREA WITH MORE
PRECIPITATION. MODELS CONTINUE TO SHOW THE LOW SLOWLY MOVING
NORTHWARD...TAKING UP A POSITION SOMEWHERE IN ELKO COUNTY BY LATE
THIS AFTERNOON. MODELS ARE SHOWING CAPE VALUES OF 300 TO 700
J/KG...ALONG WITH SLOW STORM MOTIONS OF 5 TO 10 KNOTS AND CORFIDI
VECTOR MAGNITUDES OF O TO 5 KNOTS. LIFTED INDICES REMAIN BELOW
ZERO OVER THE ENTIRE FORECAST AREA...WITH K INDICES BETWEEN
35-40C. ALL OF THESE VALUES POINT TOWARDS SLOW MOVING AND/OR
TRAINING CELLS THAT COULD PRODUCE PERIODS OF LOCALIZED HEAVY RAIN.
THE FLASH FLOOD WATCH HAS BEEN EXTENDED IN TIME THROUGH 0700 UTC
ON SATURDAY...OR MIDNIGHT SATURDAY MORNING. POP GRIDS LOOKED GOOD
AND ONLY MADE MINOR ADJUSTMENTS. AFTERNOON HIGHS TODAY ARE
EXPECTED TO AGAIN BE ON THE COOL SIDE...EXCEPT FOR MAYBE HUMBOLDT
COUNTY WHERE A LITTLE MORE SUN WILL BRING HIGHS IN THE LOW 80S.

THE UPPER LEVEL IS NOT EXPECTED TO GO VERY FAR AND WILL WOBBLE
AROUND NORTHERN NEVADA THROUGHOUT THE NIGHT. AS A RESULT...UNSETTLED
CONDITIONS WILL CONTINUE THIS EVENING INTO TOMORROW MORNING...AND HAVE
LEFT ISOLATED THUNDERSTORMS WITH RAIN OVER THE FORECAST AREA. SOME
STORMS COULD PRODUCE HEAVY RAIN AS THE INGREDIENTS DON'T CHANGE
MUCH. OVERNIGHT LOWS WILL BE WARM DUE TO A MOIST ATMOSPHERE AND
EXTENSIVE CLOUD COVER.

FOR FRIDAY...UPPER LEVEL LOW WILL BE POSITIONED SOMEWHERE IN
NORTHEAST NEVADA AND NORTHWEST UTAH. THE ATMOSPHERE WILL CONTINUE
TO REMAIN RICH IN MOISTURE AND UNSTABLE...WITH PRECIPITABLE WATER
VALUES OF AROUND 0.80 TO ONE INCH AND LIFTED INDICES BELOW ZERO.
K-VALUES CONTINUE TO REMAIN ROBUST WITH VALUES IN THE MID TO UPPER
30C RANGE...AND CORFIDI VECTOR MAGNITUDES WILL BE WEAK. THE BEST
CAPE VALUES ARE FORECAST TO BE IN ELKO AND WHITE PINE COUNTIES.
THE MAIN THREAT LOCALIZED MODERATE TO HEAVY RAIN CONTINUES FOR THE
EASTERN HALF OF THE FORECAST AREA. THE SUN ANGLE IS PRETTY HIGH
STILL...SO ANY HEATING WILL HELP US TO DESTABILIZE RAPIDLY.
OVERALL...HIGH TEMPERATURES WILL RUN NEAR TO JUST ABOVE NORMAL.

LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. THE LOW PRESSURE
THAT HAS BROUGHT PLENTIFUL RAIN TO THE REGION WILL BE MOVING EAST OF
THE AREA WITH LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN
HALF OF THE CWA THROUGH SATURDAY. SUNDAY A TRANSITORY RIDGE WILL
MOVE ACROSS THE GREAT BASIN WARMING TEMPERATURES SEVERAL DEGREES AND
BRINGING DRIER WEATHER. MONDAY A COLD FRONT WILL SWEEP ACROSS THE REGION AS
AN UPPER LEVEL TROUGH DIPS ACROSS NORTHERN NEVADA. THIS FRONT WILL
BE DRY WITH SOME HIGH CLOUDS POSSIBLE AND A BIT BREEZY WITH THIS
SYSTEM. BY TUESDAY WESTERLY FLOW WILL DOMINATE THE REGION HOWEVER
MODELS DIFFERENCES START TO EMERGE WITH ECMWF BRINGING ANOTHER COLD
FRONT ACROSS THE AREA EARLY ON WEDNESDAY WHILE THE GFS IS SLOWER
BRINGING THE COLD FRONT THROUGH ABOUT 18 HOURS LATER THAN ECMWF.
TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL THROUGH THE PERIOD
EVEN WITH THE COOLING TREND EARLY NEXT WEEK.

AVIATION...VFR CIGS AND VIS WILL PREVAIL NEXT 24 HOURS AT MOST
TERMINALS...HOWEVER MVFR AND IFR CIGS AND OCCASIONALLY LOWERED VIS IS
POSSIBLE AT KELY AS SHOWERS AND THUNDERSTORMS REMAIN IN THE AREA.
THIS ACTIVITY SHOULD BE LESS FREQUENT AT KEKO KWMC AND KTPH WITH
LESS THREAT OF LOWERED CIGS/VIS. THUNDER IS POSSIBLE MAINLY THIS
AFTERNOON AND EVENING WITH 30 TO 40 PERCENT CHANCES AT ALL
TERMINALS.

FIRE WEATHER...LOOK FOR WIDESPREAD RAIN SHOWERS AND ISOLATED
TO SCATTERED THUNDERSTORMS TODAY AND FRIDAY. A SLOW DRYING
OUT PERIOD IS EXPECTED DURING THE WEEKEND. BREEZY CONDITIONS
ARE POSSIBLE NEXT WEEK WITH DRIER CONDITIONS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NORTHEASTERN NYE
COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY.

&&

99/99
Hazardous weather outlook, Sep 12, 3:14 AM PDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
314 AM PDT THU SEP 12 2013

NVZ031-033>039-041-131015-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
314 AM PDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A MOIST STORM SYSTEM WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF NORTHERN NEVADA...INCLUDING
EASTERN ELKO...WHITE PINE...LANDER/EUREKA...AND NORTHEAST NYE COUNTIES. A FLASH
FLOOD WATCH EXISTS FOR THESE AREAS DUE TO THE POTENTIAL FOR
LOCALIZED HEAVY RAIN FROM THESE STORMS TODAY AND TOMORROW. PLEASE
SEE RNOFFALKN FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY NIGHT. SLOW DRYING
WILL COMMENCE DURING THE WEEKEND WITH WARMING TEMPERATURES. BREEZY
AND DRY WILL BE THE RULE BEGINNING MONDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Sep 12, 8:13 AM PDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
813 AM PDT THU SEP 12 2013

NVZ030-031-033>041-121900-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...JACKPOT...
WILDHORSE...OWYHEE...SILVER ZONE PASS...WEST WENDOVER...
SECRET PASS...LAMOILLE CANYON...HARRISON PASS....ELY...RUTH...
MCGILL...BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY...
ELKO...SPRING CREEK...CARLIN...WELLS...RUBY VALLEY...
PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN...DUCKWATER...
CURRANT SUMMIT
813 AM PDT THU SEP 12 2013

...WIDESPREAD RAIN AND THUNDERSTORMS THIS AFTERNOON AND EVENING...

A MOIST LOW PRESSURE SYSTEM IS CENTERED NEAR EUREKA THIS MORNING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO QUICKLY REDEVELOP ONCE
TEMPERATURES REACH THE LOWER 70S, AND THIS IS EXPECTED BY 10 TO 11
AM. ONCE THUNDERSTORMS FORM, THEY WILL MOVE SLOWLY AND
ERRATICALLY, AND MANY WILL PRODUCE VERY HEAVY RAINFALL. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE EXPECTED FROM THE STRONGEST
STORMS, WITH LOCALIZED FLOODING POSSIBLE. WHILE SEVERE WEATHER IS
NOT EXPECTED, ANY STORM WILL BE CAPABLE OF FREQUENT LIGHTNING AND
WIND GUSTS TO 50 MPH. HEAVY RAIN AND FLOODING WILL THE PRIMARY
THREAT THROUGH THIS EVENING. THUNDERSTORM COVERAGE IS EXPECTED TO
BEGIN DECREASING BY 8 PM THIS EVENING.

TURNER
Special weather statement, Sep 12, 1:21 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
121 PM PDT THU SEP 12 2013

NVZ030-122100-
HUMBOLDT COUNTY NV-
121 PM PDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 200
PM PDT...

AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF MIDAS...MOVING WEST AT 10 MPH.

SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL
ACCOMPANY THESE STORMS.

RAINFALL AMOUNTS OF UP TO ONE INCH IN AN HOUR WILL ACCOMPANY THIS
STORM CAUSING PONDING OF WATER ON ROADWAYS AND MINOR ERROSION.

* LOCATIONS IMPACTED INCLUDE...
   TWIN CREEKS MINE...

&&

LAT...LON 4108 11727 4140 11734 4143 11703 4118 11702
TIME...MOT...LOC 2017Z 069DEG 8KT 4124 11711

DD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:15 PM PDTSpecial Weather StatementLKN30 min
Sep 11, 9:56 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 7:22 AM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Sep 12, 12:42 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Sep 12, 12:44 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 1:21 PM PDTSpecial Weather StatementLKN39 min
Sep 12, 1:58 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
Sep 12, 2:54 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 3:21 PM PDTFlash Flood WarningLKNElko3 hr
Sep 12, 3:31 PM PDTSpecial Weather StatementLKN44 min
Sep 12, 3:32 PM PDTFlash Flood WarningLKNElko3 hr
Sep 12, 3:40 PM PDTSpecial Weather StatementLKNElko50 min
Sep 12, 3:43 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 3:43 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 4:15 PM PDTAreal Flood AdvisoryLKNElko, Eureka, Lander3 hr
Sep 12, 4:16 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
Sep 12, 4:25 PM PDTAreal Flood AdvisoryLKNNye3 hr
Sep 12, 4:28 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Sep 12, 4:42 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.